Kentucky, 2016

Heavy Snow and Winter Weather in Kentucky, January 20, 2016

January 20, 2016 · NWS JKL · 6 events in 6 counties and zones

Low pressure tracking to our south brought a quick round of snow to east Kentucky on January 20th. Most areas received between 1 and 3 inches of snow during this event.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Low pressure tracking to our south brought a quick round of snow to east Kentucky on January 20th. Most areas received between 1 and 3 inches of snow during this event. However, a few spots over the Upper Cumberland region picked up as much as 4 inches of snow. This caused travel impacts and caused multiple school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 20, 3:05 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 20, 3:05 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 AM EST WED JAN 20 2016

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 305 AM EST WED JAN 20 2016

LIGHT SNOW CONTINUES TO MARCH INTO CENTRAL KENTUCKY
PRESENTLY...WITH PERHAPS SOME FLURRIES STARTING TO SPREAD INTO OUR
FAR WESTERN COUNTIES. STILL PLENTY OF DRY AIR IN PLACE ACROSS
EASTERN KENTUCKY AND MAY KEEP PRECIPITATION RATES FAIRLY LOW
THROUGH DAYBREAK. RATES SHOULD PICK UP BY MID TO LATE
MORNING...COINCIDING WITH THE BEST MID/UPPER LEVEL SUPPORT. LATEST
06Z NAM JUST CAME IN AND CUT BACK ON QPF...AND MAY BE PLAYING
CATCH UP TO THE FACT WE HAVE SUCH DRY AIR IN PLACE AHEAD OF THIS
SYSTEM. REGARDLESS...GOING TO STAY WITH A GENERAL 1 TO 2 INCHES
FOR OUR SOUTHERN COUNTIES...TAPERING OFF TO AN INCH OR LESS TO THE
NORTH/NORTHEAST. TO AVOID CONFUSION...WILL STICK WITH CURRENT
HEADLINES AS ANY SNOW WILL STILL HAVE AN IMPACT ON ROADS. STILL
LOOKS LIKE DEEPER MOISTURE DEPARTS EARLY THIS AFTERNOON WITH THE
POTENTIAL LOSS OF ICE OCCURRING. THIS WOULD SUGGEST A CHANGEOVER
TO SOME FREEZING DRIZZLE/FREEZING RAIN AS THE SNOW ENDS. THIS
SHALLOW MOISTURE WILL LINGER THROUGH TONIGHT...KEEPING THE THREAT
IN PLACE INTO EARLY THURSDAY MORNING. MODELS HAVE TRENDED COLDER
IN THE LAST 24 HOURS...AND ITS NOW POSSIBLE SOME ICE COULD GET
REINTRODUCED AT SOME POINT...ALLOWING FOR FLURRIES OR VERY LIGHT
SNOW. REGARDLESS...AS WE SAW TUESDAY MORNING...ANY LIGHT
PRECIPITATION ON THE FROZEN GROUND COULD CAUSE ISSUES. THUS WILL
KEEP THE WINTER WEATHER ADVISORY GOING UNTIL 12Z THURSDAY. IT DOES
LOOK LIKE DRIZZLE MAY CUT OFF ACROSS OUR WESTERN COUNTIES A BIT
EARLIER...SO WILL LET ADVISORY/WARNING END AT 00Z FOR OUR FAR
WESTERN COUNTIES.

BY THURSDAY...LOOKS LIKE THE CALM BEFORE THE STORM...AS SHALLOW
MOISTURE DEPARTS EARLY...WITH SOME POSSIBLE CLEARING OCCURRING.
HIGHS MAY ACTUALLY GET ABOVE FREEZING FOR MOST OF THE
AREA...HELPING TO MELT WHATEVER ICE/SNOW ACCUMULATES
TODAY/TONIGHT. HOWEVER...CLOUDS SHOULD BE ON THE INCREASE AGAIN
LATE IN THE DAY AHEAD OF OUR NEXT SYSTEM. DID SLOW DOWN POPS
CONSIDERABLY FOR THURSDAY EVENING AS ECMWF/NAM DO NOT HAVE
PRECIPITATION ANYWHERE CLOSE TO THE AREA BY THIS TIME. GFS IS A
BIT FASTER...BUT EVEN THAT MODEL KEEPS ANY PRECIPITATION IN FAR
SOUTHERN KENTUCKY. THAT LEADS US INTO THE LONG TERM...

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 AM EST WED JAN 20 2016

LONG TERM DISCUSSION WILL FOLLOW SHORTLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 222 AM EST WED JAN 20 2016

VFR WILL CONTINUE FOR THE NEXT 2 TO 4 HOURS. BY LATE TONIGHT...A
WEATHER DISTURBANCE WILL BRING SNOWFALL TO THE FAR SOUTHWEST BY
09Z...SPREADING ACROSS THE ENTIRE AREA BY 16Z. THIS WILL THEN
RESULT IN DETERIORATION INTO MVFR AND THEN IFR AND POSSIBLY NEAR
OR BELOW AIRPORT MINS AT TIMES FOR VIS IN THE FALLING SNOW AND AND
CIGS DURING SNOW AND AFTER IT DEPARTS AND TAPERS TO DRIZZLE OR
FREEZING DRIZZLE. WINDS WILL BE LIGHT TO NEAR CALM THROUGH THE
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST
THURSDAY FOR KYZ052-060-088-104-106>110-112-113-115-117>120.

WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR KYZ044-050-
051-058-059-068-069-079-080-084>087-111-114-116.

WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR KYZ083.

&&

SHORT TERM...KAS
LONG TERM...JMW
AVIATION...KAS
Hazardous weather outlook, Jan 20, 5:26 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
526 AM EST WED JAN 20 2016

KYZ052-060-085>088-104-106>120-211330-
ROWAN-MENIFEE-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
526 AM EST WED JAN 20 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS
MORNING...WITH A QUICK 1 TO 2 INCHES OF ACCUMULATION EXPECTED BY
THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN
THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED
TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE
POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH
SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS
EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY
CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER
THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH
EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR
THE LATE WEEK SYSTEM AS WELL.

KYZ044-050-051-058-059-068-069-079-080-084-211330-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-MCCREARY-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...IRVINE...
RAVENNA...CLAY CITY...STANTON...BRODHEAD...MOUNT VERNON...MCKEE...
ANNVILLE...BURNSIDE...SOMERSET...LONDON...STEARNS...WHITLEY CITY
526 AM EST WED JAN 20 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS
MORNING...WITH A QUICK 1 TO 2 INCHES OF ACCUMULATION EXPECTED BY
THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN
THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED
TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE
POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH
SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS
EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY
CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER
THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH
EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR
THE LATE WEEK SYSTEM AS WELL.

KYZ083-211330-
WAYNE-
INCLUDING THE CITY OF...MONTICELLO
526 AM EST WED JAN 20 2016

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS
MORNING...WITH A QUICK 1 TO 4 INCHES OF ACCUMULATION EXPECTED BY
THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN
THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED
TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE
POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH
SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS
EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY
CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER
THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH
EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR
THE LATE WEEK SYSTEM AS WELL.

JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Whitley

When
January 20, 5:30 AM EST to 1:00 PM EST
Where
Whitley forecast zone
Reported by
COOP Observer
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Two to three inches of snow fell across the county.

Winter Weather, Wayne

When
January 20, 5:30 AM EST to 12:00 PM EST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

Two to three inches of snow was reported to have fallen in the county.

Winter Weather, Bell

When
January 20, 5:30 AM EST to 2:30 PM EST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Around three inches of snow was reported to have fallen in the county.

Heavy Snow, McCreary

When
January 20, 5:30 AM EST to 1:00 PM EST
Where
McCreary forecast zone
Reported by
Trained Spotter
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Three to four inches of snow fell across the county.

Heavy Snow, Harlan

When
January 20, 5:30 AM EST to 2:30 PM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Around four inches of snow was reported at several locations across the county.

Winter Weather, Knox

When
January 20, 6:00 AM EST to 2:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Around three inches of snow fell across the county, with some sleet mixed in.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614140, 614146, 614151, 616911, 616913, 614147.